Probability Surveys

Symbolic extensions of smooth interval maps

Tomasz Downarowicz

Full-text: Open access


In this course we will present the full proof of the fact that every smooth dynamical system on the interval or circle $X$, constituted by the forward iterates of a function $f : X \rightarrow X$ which is of class $C^r$ with $r > 1$, admits a symbolic extension, i.e., there exists a bilateral subshift $(Y, S)$ with $Y$ a closed shift-invariant subset of $\Lambda^{\mathbb{Z}}$, where $\Lambda$ is a finite alphabet, and a continuous surjection $\pi : Y \rightarrow X$ which intertwines the action of $f$ (on $X$) with that of the shift map $S$ (on $Y$). Moreover, we give a precise estimate (from above) on the entropy of each invariant measure $\upsilon$ supported by $Y$ in an optimized symbolic extension. This estimate depends on the entropy of the underlying measure $\mu$ on $X$, the “Lyapunov exponent” of $\mu$ (the genuine Lyapunov exponent for ergodic $\mu$, otherwise its analog), and the smoothness parameter $r$. This estimate agrees with a conjecture formulated in [15] around 2003 for smooth dynamical systems on manifolds.

Article information

Probab. Surveys, Volume 7 (2010), 84-104.

First available in Project Euclid: 18 May 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37E05: Maps of the interval (piecewise continuous, continuous, smooth) 37C40: Smooth ergodic theory, invariant measures [See also 37Dxx]
Secondary: 37A35: Entropy and other invariants, isomorphism, classification

Entropy interval maps symbolic extensions


Downarowicz, Tomasz. Symbolic extensions of smooth interval maps. Probab. Surveys 7 (2010), 84--104. doi:10.1214/10-PS164.

Export citation


  • [1] Bowen, R. (2008). Equilibrium states and the ergodic theory of Anosov diffeomorphisms, 2nd revised. Lect. Notes Math. 470. Springer, Berlin.
  • [2] Boyle, M. (1991) Quotients of subshifts. Adler Conference lecture.
  • [3] Boyle, M. and Downarowicz, T. (2004). The entropy theory of symbolic extensions. Invent. Math. 156, no. 1, 119–161.
  • [4] Boyle, M., Fiebig, D. and Fiebig, U. (2002). Residual entropy, conditional entropy and subshift covers. Forum Math. 14, no. 5, 713–757.
  • [5] Burguet, D. (2010). Examples of Cr interval map with large symbolic extension entropy. Discrete and Continuous Dynamical Systems - A 26, no 3, 873–899.
  • [6] Burguet, D. (2009). Symbolic extensions for Cr nonuniformly entropy expanding maps. Preprint.
  • [7] Burguet, D. (2009). C2 surface diffeomorphisms have symbolic extensions. Preprint.
  • [8] Burguet, D. and McGoff, K. (2010). Orders of accumulation of entropy. Preprint.
  • [9] Buzzi, J. (1997). Intrinsic ergodicity of smooth interval maps. Israel J. Math. 100 125–161.
  • [10] Díaz, L. and Fisher, T. (2009). Symbolic extensions for partially hyperbolic diffeomorphisms. Preprint.
  • [11] Downarowicz, T. (2001). Entropy of a symbolic extension of a dynamical system. Ergodic Theory Dynam. Systems 21, no. 4, 1051–1070.
  • [12] Downarowicz, T. (2005). Entropy structure. J. Anal. Math. 96 57–116.
  • [13] Downarowicz, T. and Durand, F. (2002). Factors of Toeplitz flows and other almost 11 extensions over group rotations. Math. Scand. 90, no. 1, 57–72.
  • [14] Downarowicz, T. and Maass, A. (2009). Smooth interval maps have symbolic extensions: the Antarctic theorem. Invent. Math. 176, no. 3, 617–636.
  • [15] Downarowicz, T. and Newhouse, S. (2005). Symbolic extensions and smooth dynamical systems. Invent. Math. 160, no. 3, 453–499.
  • [16] Lindenstrauss, E. (1999). Mean dimension, small entropy factors and an imbedding theorem. Publ. Math. I.H.E.S. 89 227–262.
  • [17] Lindenstrauss, E. and Weiss, B. (2000). Mean topological dimension. Israel J. Math. 115 1–24.
  • [18] McGoff, K. (2010). Orders of accumulation of entropy on manifolds. Preprint.
  • [19] Misiurewicz, M. (1976). Topological conditional entropy. Studia Math. 55, no. 2, 175–200.
  • [20] Newhouse, S. (1990). Continuity properties of entropy. Ann. Math. 129 215–235. Corr. in 131 409–410 (1990).
  • [21] Reddy, W. L. (1968). Lifting expansive homeomorphisms to symbolic flows. Math. Systems Theory 2 91–92.
  • [22] Ruelle, D. (1978). An inequality for the entropy of differentiable maps. Bol. Soc. Brasil. Mat. 9, no. 1, 83–87.
  • [23] Yomdin, Y. (1987). Volume growth and entropy. Israel J. Math. 57, no. 3, 285–300.